Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 249, NWS Birmingham, AL

May 16, 2009Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2009, 12:39 PM CDT for Perry County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 12:39 PM CDT (17:39 UTC)
Expired
May 16, 2009, 1:05 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Perry County, AL

The radar

The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 161739
SVRBMX
ALC105-161830-
/O.NEW.KBMX.SV.W.0249.090516T1739Z-090516T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PERRY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MARION...

* UNTIL 130 PM CDT

* AT 1238 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR MARION...AND MOVING NORTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION BY 100 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3278 8724 3260 8709 3250 8737 3257 8747
TIME...MOT...LOC 1739Z 235DEG 9KT 3258 8735

$$


12/SIRMON
2 follow-up statements
000 
WWUS54 KBMX 161756
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CDT SAT MAY 16 2009

ALC105-161830-
/O.CON.KBMX.SV.W.0249.000000T0000Z-090516T1830Z/
PERRY AL-
1256 PM CDT SAT MAY 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR CENTRAL PERRY COUNTY...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR MARION...MOVING NORTHEAST AT 10
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION BY 105 PM CDT...
  RED FORD BY 125 PM CDT...
  SPROTT BY 130 PM CDT...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3254 8731 3260 8738 3275 8722 3260 8709
      3257 8718
TIME...MOT...LOC 1756Z 235DEG 9KT 3258 8730

$$

12/SIRMON
000 
WWUS54 KBMX 161805
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT SAT MAY 16 2009

ALC105-161815-
/O.CAN.KBMX.SV.W.0249.000000T0000Z-090516T1830Z/
PERRY AL-
105 PM CDT SAT MAY 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERRY COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3254 8731 3260 8738 3275 8722 3260 8709
      3257 8718
TIME...MOT...LOC 1805Z 235DEG 9KT 3259 8728

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:31 PM CDT, 8 minutes earlier.

Area forecast discussion, May 16, 12:31 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CDT SAT MAY 16 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

TWO MAIN AREAS OF RAIN AND THUNDERSTORMS ACROSS THE AREA THIS
MORNING. THESE SHOWERS AND THUNDERSTORMS ARE MOVING EXTREMELY SLOW
AND BACK BUILDING AS WELL...SO WENT AHEAD AND ISSUED A FLASH FLOOD
WATCH FOR THE THE NORTHERN TWO-THIRDS OF CENTRAL ALABAMA THROUGH
SUNDAY 7 AM. THIS ACTIVITY IS WELL AHEAD OF THE COLD FRONT THAT WILL
BEGIN TO WORK INTO CENTRAL ALABAMA OVERNIGHT. RAIN CHANCES WERE
ALREADY CATEGORICAL BUT WENT AHEAD AND INCREASED THEM UPWARDS IN
AREAS WITH THE RAIN ALREADY FALLING AND EXPECTED. ALSO ADJUSTED
TEMPERATURES DOWN FOR THE AFTERNOON ACROSS THE AREAS THAT HAVE
ALREADY SEEN THE RAIN. UPDATES HAVE BEEN SENT.

16

&&

.AVIATION...18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
AND EVENING. DUE TO THE SCATTERED NATURE OF THIS ACTIVITY IT WILL BE
HARD TO PINPOINT A TIME FOR ANY GIVEN TERMINAL. AS A RESULT...WILL
KEEP VCTS IN AT ALL SITES FOR MUCH OF THE AFTERNOON AND EVENING. LOW
CLOUDS AND FOG WILL ONCE AGAIN BE A PROBLEM LATER TONIGHT...LIMITING
VISIBILITIES.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON...
WALKER...BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE...
PICKENS...TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR...
TALLADEGA...CLAY...RANDOLPH...BIBB...CHILTON...COOSA...
TALLAPOOSA...CHAMBERS...LEE.

&&
Hazardous weather outlook, May 16, 10:45 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT SAT MAY 16 2009

ALZ011>015-017>050-171530-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1045 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
BETWEEN NOON AND 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH.
FLASH FLOODING DUE TO SEVERAL PERIODS OF HEAVY RAINFALL WILL BE
POSSIBLE MAINLY NORTH OF A LINE FROM AUBURN TO CLANTON TO
ALICEVILLE.  A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY
ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...CLANTON...ALEXANDER
CITY AND LAFAYETTE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS OF UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 16, 10:47 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1047 AM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      ROANOKE                 33.15N 85.37W
05/16/2009                   RANDOLPH           AL   EMERGENCY MNGR

            POLICE REPORT STREET FLOODING IN ROANOKE.

1030 AM     FLASH FLOOD      3 E ROANOKE             33.15N 85.32W
05/16/2009                   RANDOLPH           AL   EMERGENCY MNGR

            DICKERT FIRE DEPARTMENT REPORTS WATER OVER HIGHWAY 22.

&&
Local storm report, May 16, 10:56 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      ROANOKE                 33.15N 85.37W
05/16/2009                   RANDOLPH           AL   LAW ENFORCEMENT

            CHESTNUT AND LOUINA ROADS CLOSED DUE TO FLOODING.

&&
Local storm report, May 16, 11:43 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 AM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      CORINTH                 33.17N 85.56W
05/16/2009                   RANDOLPH           AL   EMERGENCY MNGR

            WATER 6 INCHES DEEP FLOWING ACROSS COUNTY ROAD 49 IN THE
            CORINTH COMMUNITY.

&&
Local storm report, May 16, 11:51 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      ROANOKE                 33.15N 85.37W
05/16/2009                   RANDOLPH           AL   EMERGENCY MNGR

            ROANOKE PD REPORTS WATER 2 FEET DEEP IN ONE CONFINED AREA
            OF CHESTNUT ROAD...AND 1 FOOT DEEP BLOCKING A 10 FOOT
            WIDE SECTION OF LOUINA ROAD. BOTH ROADS ARE CLOSED.

&&
Local storm report, May 16, 12:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      CORINTH                 33.17N 85.56W
05/16/2009                   RANDOLPH           AL   EMERGENCY MNGR

            FIRE DEPARTMENT REPORTS WATER 4 FEET DEEP RUSHING ACROSS
            COUNTY ROAD 41 NEAR THE NATURAL GAS PUMPING STATION.

&&
Local storm report, May 16, 12:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     FLASH FLOOD      CONCORD                 33.13N 85.50W
05/16/2009                   RANDOLPH           AL   LAW ENFORCEMENT

            DEPUTY SHERIFF REPORTS WATER RUSHING ACROSS COUNTY ROAD
            43 AT BEAVER CREEK NEAR JUNCTION OF COUNTY ROADS 43 AND
            41...ABOUT A FOOT DEEP AND 60 FEET WIDE.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:56 PM CDTAreal Flood AdvisoryBMXLee, Russell, Tallapoosa3 hr
May 15, 10:58 PM CDTAreal Flood AdvisoryBMXCleburne3 hr
May 15, 11:14 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 16, 9:54 AM CDTFlash Flood WatchBMXBarbour, Bibb, Blount, Bullock, Calhoun, Chambers and 25 more33 hr
May 16, 9:58 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 16, 10:15 AM CDTFlash Flood WarningBMXRandolph4 hr
May 16, 11:57 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry48 min
May 16, 12:20 PM CDTAreal Flood AdvisoryBMXChambers3 hr
May 16, 1:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
May 16, 2:05 PM CDTSevere Thunderstorm WarningBMXPickens40 min
May 16, 2:49 PM CDTSevere Thunderstorm WarningBMXMarengo26 min
May 16, 3:31 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
May 16, 4:37 PM CDTSevere Thunderstorm WarningBMXWinston23 min
May 16, 5:07 PM CDTSevere Thunderstorm WarningBMXMontgomery38 min
May 16, 5:43 PM CDTAreal Flood AdvisoryBMXBarbour3 hr
May 16, 6:14 PM CDTSevere Thunderstorm WarningBMXRussell31 min
May 16, 6:23 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson37 min
May 16, 6:43 PM CDTAreal Flood AdvisoryBMXPike3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.